facebook twitter

Call Today (604) 737-0012

facebook twitter
relax
  • relax
    Providing you the tools to become self empowered in your healing.
    Learn more »
  • relax
    The body has an inherent power to maintain health and restore itself.
    Learn more »
  • relax
    We can help you feel better and live a better life.
    Learn more »
  • relax
    The physician’s role is to educate the patient so one has control over their own health.
    Learn more »
  • relax
    Are you inspired to heal and become more self empowered?
    Learn more »

Eczema or Red Skin Syndrome? Could Steroid Cream actually be causing your eczema?

Thanks to a patient who informed me of Red Skin Syndrome, or Topical Steroid Addiction, I have realized that this may be the cause of the eczema symptoms in some of my difficult eczema patients.  Dr. Rappaport, MD, has first described Red Skin Syndrome, in which what appears to be eczema are actually cases of topical steroid withdrawal. I had been seeing this clinically in some of my eczema patients, and I feel Dr. Rappaport’s information to be extremely relevant and accurate.

What is Topical Steroid Addiction, or, Red Skin Syndrome? 

The typical story is when eczema previously treated with corticosteroids spreads to new areas, and more and more potent steroids need to be applied.  When discontinuing the corticosteroids, the eczema “comes back” but with different characteristics or even in different locations.  What Dr. Rappaport believes is that it is not eczema returning, but rather the skin having a withdrawal from corticosteroids.  Red Skin Syndrome has different qualities and characteristics than true eczema.

How do I know if I have Red Skin Syndrome or Eczema?

The hallmark signs of Red Skin syndrome are burning pain along with intense burning itch.  Other signs that can happen after withdrawal of corticosteroids is shedding of the skin, edema or swelling and oozing of yellow fluid.  The discontinuation of steroid cream completely and allowing the skin to heal is the only way to heal the skin for good.  This may take anywhere from 6 months to 4 years. 

Naturopathic Support Speeds You Through The Process

As a naturopathic doctor, I believe a strong support network and having naturopathic remedies to support the gut function and liver and kidney elimination functions are invaluable in speeding up the process of clearing and returning the skin to normal functioning.  Helpful remedies include probiotics, vitamins A and D, zinc, and herbal remedies that support the liver and kidney.

If this sounds like you, for more information, click on this website http://itsan.org/eczemacure.html and read the Q & A under the Resources tab. We have supported patients through this process and have found that naturopathic treatments are invaluable in helping through this difficult time.  Call our clinic for naturopathic supportive measures and help walking you through to healing.